Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 19, 2017, 2:43 PM MDT for 5 counties in Colorado. It took effect at Apr 20, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2017, 2:43 PM MDT (20:43 UTC)
- In effect from
- Apr 20, 2017, 1:00 PM MDT
- Expired
- Apr 20, 2017, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 146 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WWUS85 KGJT 192043 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 243 PM MDT Wed Apr 19 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST COLORADO... ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE ACROSS WEST-CENTRAL COLORADO... .Winds are expected to increase across the region ahead of the next Pacific storm system and its associated cold front. At this point, it appears likely that the combination of low RH, strong winds and dry fuels will lead to critical fire weather conditions for Colorado fire zones 207 and 290. However, model variances in RH across the Lower Colorado and North Fork fire zones make it less certain that critical fire weather conditions will be met in these areas. Therefore, will leave fire zones 203 and 292 in a Fire Weather Watch until models reach consensus on RH. COZ207-290-201200- /O.UPG.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/ /O.NEW.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 243 PM MDT Wed Apr 19 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 207 AND 290... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING... Breezy and dry conditions are expected to redevelop Thursday afternoon. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected Thursday afternoon and evening. Existing fires or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ292-201200- /O.CON.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/ North Fork Forecast Area- 243 PM MDT Wed Apr 19 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 292 North Fork Forecast Area. * TIMING... Breezy and dry conditions may redevelop Thursday afternoon and therefore a Fire Weather Watch remains in effect for Thursday afternoon and evening. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Critical fire weather conditions are possible Thursday afternoon and evening. New, or existing fires may become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ203-201200- /O.CON.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/ Lower Colorado River- 243 PM MDT Wed Apr 19 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 203 BELOW 6000 FEET... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River below 6000 feet. * TIMING... Breezy and dry conditions may redevelop Thursday afternoon. A Fire Weather Watch remains in effect for Thursday afternoon and evening. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...13 to 18 percent. * IMPACTS...Critical fire weather conditions are possible Thursday afternoon and evening. New, or existing fires may become difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
4 follow-up statements
304 WWUS85 KGJT 200346 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 946 PM MDT Wed Apr 19 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST COLORADO... .Winds are expected to increase across the region ahead of the next Pacific storm system and its associated cold front. The combination of low relative humidities, strong winds, and dry fuels will lead to critical fire weather conditions for Colorado fire zones 207 and 290. COZ203-292-200500- /O.CAN.KGJT.FW.A.0003.170420T1900Z-170421T0200Z/ Lower Colorado River-North Fork Forecast Area- 946 PM MDT Wed Apr 19 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR wind and low relative humidity FOR FIRE WEATHER ZONES 203 AND 292... The National Weather Service in Grand Junction has cancelled the Fire Weather Watch. Latest model runs are in better agreement that relative humidities across fire weather zones 203 and 292 will not reach critical thresholds. Increased cloud cover ahead of an approaching cold front should be enough to keep RH values up throughout Thursday afternoon and early evening. As a result, the Fire Weather Watch has been cancelled. $$ COZ207-290-201200- /O.CON.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 946 PM MDT Wed Apr 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT THURSDAY FOR wind and low relative humidity FOR FIRE WEATHER ZONES 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING... Breezy and dry conditions are expected to redevelop Thursday afternoon. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected Thursday afternoon and evening. Existing fires or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
243 WWUS85 KGJT 200917 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 317 AM MDT Thu Apr 20 2017 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS SOUTHWEST COLORADO TODAY... .Winds are expected to increase across the region this afternoon ahead of the next Pacific storm system and its associated cold front. The combination of low relative humidities, strong winds, and dry fuels will lead to critical fire weather conditions for Colorado fire zones 207 and 290. COZ207-290-202215- /O.CON.KGJT.FW.W.0004.170420T1900Z-170421T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 317 AM MDT Thu Apr 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * TIMING... Breezy and dry conditions are expected to redevelop this afternoon and continue through early evening. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected this afternoon and evening. Existing fires or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
703 WWUS85 KGJT 202050 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 250 PM MDT Thu Apr 20 2017 COZ207-290-210200- /O.CON.KGJT.FW.W.0004.000000T0000Z-170421T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 250 PM MDT Thu Apr 20 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WIND LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected this afternoon and evening. Existing fires or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
701 WWUS85 KGJT 210218 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 818 PM MDT Thu Apr 20 2017 COZ207-290-210330- /O.EXP.KGJT.FW.W.0004.000000T0000Z-170421T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 818 PM MDT Thu Apr 20 2017 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207 AND 290... Gusty southwest winds have diminished with relative humidity values slowly climbing back above 15 percent. With weather conditions improving, the Red Flag Warning has been allowed to expire. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 19, 11:39 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Apr 19, 11:39 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1139 AM MDT Wed Apr 19 2017
.SHORT TERM...(Today through Thursday night)
Issued at 318 AM MDT Wed Apr 19 2017
Latest observations indicate the cold front has passed Vernal,
Utah over the last few hours but hasn't reached as far south as
the Grand Valley. This is fairly obvious due to a temperature of
49F in Vernal while Grand Junction is still at 62F (was just about
to send this AFD and noticed the temperature has dropped to 43F
in Craig while Meeker remains at 52F so the front is somewhere
between the two). Quite a difference. Plenty of returns can be
seen on the radar from about Nucla and Montrose northward while
sensors are reporting some light rain at the Nucla airport and
Meeker at this hour so some precipitation is reaching the ground.
For the remainder of the early morning hours, short range models
show the front continuing to drop to the southeast and will be
draped along the I-70 corridor around 6AM or so and then washing
out quickly a few hours after that as upper level support wanes.
Some showers will likely continue over the northern mountains and
Flat Tops through the early afternoon hours thanks to favorable
flow with maybe an inch or two of snow possible for the highest
elevations. Outside of those areas, expect clouds to start lifting
in the afternoon while high temperatures drop several degrees
from what was seen yesterday.
A quick transitory ridge will move over the region late tonight
but by Thursday morning it will have shifted to the east thanks
to the next weather system. As the next trough approaches, winds
are expected to increase yet again though the strongest winds
looks to be from the Uncompahgre Plateua southward. A weak pre-
frontal shortwave will likely kick off some very isolated showers
and a few storms from mid-morning onwards with an increase in
coverage from about 6PM onwards as the trough and cold front
become the focus for precipitation. The San Juans and areas south
look to stay relatively dry while areas north are favored in this
regime. Important to note that H7 temps drop to between -2 to -4F
late Thursday night with models highlighting some snow over the
northern mountains and Flat Tops. Amounts look to be in the 4 inch
range but any convection could put down an additional few inches
in a very short time. Later shifts will need to keep an eye on
this possibility.
.LONG TERM...(Thursday through Tuesday)
Issued at 402 PM MDT Tue Apr 18 2017
Shower activity increases Thursday night as the negatively tilted
trough moves overhead and drives a cold front southeastward
across the forecast area. Precipitation becomes likely over the
northern and portions of the central Colorado mountains Thursday
night and will continue on Friday in the northwest flow on the
backside of the system. Models indicated this will be a pretty
cold system and snow becomes a concern, especially for the Elkhead
and Park Mountains and Flat Tops. Latest guidance suggests from 4
to 8 inches are possible above 8500 feet with snow possible down
to mountain bases Friday morning. Activity in the valleys and
southern mountains will be more scattered in nature with little
chance of precipitation for the Four Corners region.
Ridging and drying in store this weekend which will allow
temperatures to recover from below normal Friday, to well above
normal Sunday. Models showed a couple of weak transient
disturbances will pass to the north of the forecast area bringing
a slight chance for showers along the northern borders of Utah and
Colorado early next week along with breezy afternoon winds.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1139 AM MDT Wed Apr 19 2017
Scattered showers with a few embedded thunderstorms will continue
over the northern and central Continental Divide this afternoon.
A shower is possible at KASE early this afternoon which could
result in a brief period where CIGS fall below ILS breakpoints.
Otherwise, TAF sites will experience VFR conditions and CIGS above
ILS breakpoints through the next 24 hours.
&&
.FIRE WEATHER...
Issued at 318 AM MDT Wed Apr 19 2017
As another system moves in Thursday raising fire weather concerns.
Models indicate southwest winds will strengthen as dew points
fall during the day. However, both GFS and ECMWF models indicated
some shower activity, mainly over the mountains Thursday
afternoon, which may result in slightly higher dew points. Given
continued uncertainty, a Fire Weather Watch remains in effect.
FMOs are encouraged to assess fuels before Thursday for possible
inclusion in future fire weather highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ203-207-290-292.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...NL
AVIATION...NL
FIRE WEATHER...TGRHazardous weather outlook, Apr 19, 5:08 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 508 AM MDT Wed Apr 19 2017 COZ001>014-017>023-UTZ022>025-027>029-201200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 508 AM MDT Wed Apr 19 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A cold front will continue to move through the area this morning bringing isolated showers to much of the region and some gusty winds. Most rainfall will be over by noon though some lingering showers, including snow, will continue for the Flat Tops and northern mountains where a few inches of snow may fall. After noon, clouds will start to lift for much of the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another cold front will move through Thursday bringing gusty winds, storms, and rain to areas north of the San Juans. Critical fire weather conditions are possible on Thursday so a fire weather watch remains in effect for a few Colorado fire zones. Once the front moves through, high pressure builds in and persists into the weekend bringing nice weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.